×

zbMATH — the first resource for mathematics

Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media. (English) Zbl 1102.35340
Summary: We review the existence results of traveling wave solutions to the reaction-diffusion equations with periodic diffusion (convection) coefficients and combustion (bistable) nonlinearities. We prove that whenever traveling waves exist, the solutions of the initial value problem with either frontlike or pulselike data propagate with the constant effective speeds of traveling waves in all suitable directions. In the case of bistable nonlinearity and one space dimension, we give an example of nonexistence of traveling waves which causes quenching (localization) of wavefront propagation. Quenching (localization) only occurs when the variations of the media from their constant mean values are large enough. Our related numerical results also provide evidence for this phenomenon in the parameter regimes not covered by the analytical example. Finally, we comment on the role of the effective wave speeds in determining the effective wavefront equation (Hamilton-Jacobi equation) of the reactiondiffusion equations under the small-diffusion, fast-reaction limit with a formal geometric optics expansion.

MSC:
35K57 Reaction-diffusion equations
35B40 Asymptotic behavior of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics,Adv. Math. 30:33-76 (1978). · Zbl 0407.92014 · doi:10.1016/0001-8708(78)90130-5
[2] G. Barles, L. C. Evans, and P. E. Souganidis, Wavefront propagation for reactiondiffusion systems of PDE,Duke Math. J. 61(3) (1990).
[3] A. Bensoussan, J. L. Lions, and G. Papanicolaou,Asymptotic Analysis for Periodic Structures (North-Holland, Amsterdam, 1978). · Zbl 0404.35001
[4] H. Berestycki, B. Nicolaenko, and B. Scheurer, Travelling wave solutions to combustion models and their singular limits,SIAM J. Math. Anal. 16(6):1207-1242 (1985). · Zbl 0596.76096 · doi:10.1137/0516088
[5] H. Berestycki and L. Nirenberg, Some qualitative properties of solutions of semilinear elliptic equations in cylindrical domains, inAnalysis, et Cetera, P. Rabinowitzet al. eds. (Academic Press, 1990), pp. 115-164.
[6] H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method,Bol. Soc. Bras. Mat. 22:1-37 (1991). · Zbl 0784.35025 · doi:10.1007/BF01244896
[7] H. Berestycki and L. Nirenberg, Traveling fronts in cylinders (1992), preprint. · Zbl 0799.35073
[8] H. Berestycki and B. Larrouturou, A semi-linear elliptic equation in a strip arising in a two-dimensional flame propagation model,J. Reine Angew. Math. 396:14-40 (1989). · Zbl 0658.35036
[9] H. Beresticki, B. Larrouturou, and P.L. Lions, Multi-dimensional travelling-wave solutions of a flame propagation model,Arch. Rat. Mech. Anal. 111:33-49 (1990). · Zbl 0711.35066 · doi:10.1007/BF00375699
[10] P. Clavin, and F. A. Williams, Theory of premixed-flame propagation in large-scale turbulence,J. Fluid Mech. 90:598-604 (1979). · Zbl 0434.76052 · doi:10.1017/S002211207900241X
[11] G. Dagan, and S. P. Neuman, Nonasymptotic behavior of a common Eulerian approximation for transport in random velocity fields,Water Resources Res. 27(12):3249-3256 (1991). · doi:10.1029/91WR01235
[12] P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions,Arch. Rat. Mech. Anal. 65:355-361 (1977). · Zbl 0361.35035 · doi:10.1007/BF00250432
[13] Mark Freidlin,Functional Integration and Partial Differential Equations (Princeton University Press, Princeton, New Jersey, 1985).
[14] M. I. Freidlin, Geometric optics approach to reaction-diffusion equations,SIAM J. Appl. Math. 46(2) (1986). · Zbl 0626.35047
[15] J. Gartner and M. I. Freidlin, On the propagation of concentration waves in periodic and random media,Dokl. Akad. Nauk SSSR 249:521-525 (1979).
[16] A. Friedman,Partial Differential Equations of Parabolic Type (Pentice-Hall, Englewood Cliffs, New Jersey, 1964). · Zbl 0144.34903
[17] J. Hanna, A. Saul, and K. Showalter, Detailed studies of propagating fronts in the iodate oxidation of arsenous acid reaction,J. Phys. Chem. 90:225 (1986). · doi:10.1021/j100274a004
[18] A. Kolmogorov, I. Petrovskii, and N. Piskunov, A study of the equation of diffusion with increase in the quantity of matter, and its application to a biological problem,Bjul. Mosk. Gos. Univ. 1(7):1-26 (1937).
[19] C. Li, Ph.D. Thesis, Courant Institute, NYU (1989).
[20] J. Pauwelussen, Nerve impulse propagation in a branching nerve system: A simple model,Physica D 1981(4):67-88. · Zbl 1194.37181 · doi:10.1016/0167-2789(81)90005-1
[21] G. Papanicolaou and X. Xin Reaction-diffusion fronts in periodically layered media,J. Stat. Phys. 63(5/6):915-931 (1991). · doi:10.1007/BF01029991
[22] J.-M. Roquejoffre, Eventual monotonicity and convergence to traveling fronts for the solutions of parabolic equations in cylinders (1992, preprint.
[23] G. I. Sivashinsky, Cascade-renormalization theory of turbulent flame speed,Combust. Sci. Tech. 62:77-96 (1988). · doi:10.1080/00102208808924003
[24] S. R. S. Varadhan, On the behavior of the fundamental solutions of the heat equation with variable coefficients,Commun-Pure Appl. Math. 20(2):431-455 (1967). · Zbl 0155.16503 · doi:10.1002/cpa.3160200210
[25] S. Yates and C. Ensfield, Transport of dissolved substance with second order reaction,Water Resources Res. 25(7):1757-1762 (1990). · doi:10.1029/WR025i007p01757
[26] X. Xin, Existence and stability of travelling waves in periodic media governed by a bistable nonlinearity,J. Dynam. Differential Equations 3(4):541-573 (1991). · Zbl 0769.35033 · doi:10.1007/BF01049099
[27] X. Xin, Existence and uniqueness of traveling waves in a reaction-diffusion equation with combustion nonlinearity,Indiana Univ. Math. J. 40(3):985-1008 (1991). · Zbl 0727.35070 · doi:10.1512/iumj.1991.40.40044
[28] J. X. Xin, Existence of planar flame fronts in convective diffusive periodic media,Arch. Rat. Mech. Anal. 121:205-233 (1992). · Zbl 0764.76074 · doi:10.1007/BF00410613
[29] V. Yakhot, Propagation velocity of premixed turbulent flames,Combustion Sci. Technol. 60:191-214 (1988). · doi:10.1080/00102208808923984
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.